Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 16, NWS Midland/Odessa, TX

March 18, 20204 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 18, 2020, 10:08 PM CDT for 4 counties in Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2020, 10:08 PM CDT (03:08 UTC)
Expired
Mar 18, 2020, 11:00 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Glasscock County, TX, Midland County, TX, Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 71 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 4:42 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2298 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

564 
WUUS54 KMAF 190308
SVRMAF
TXC173-329-383-461-190400-
/O.NEW.KMAF.SV.W.0016.200319T0308Z-200319T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1008 PM CDT Wed Mar 18 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Glasscock County in western Texas...
  Northern Reagan County in western Texas...
  Southeastern Midland County in western Texas...
  Eastern Upton County in western Texas...

* Until 1100 PM CDT.

* At 1008 PM CDT, a severe thunderstorm was located near Rankin,
  moving northeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Rankin, Stiles and Midkiff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for western
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3119 10195 3132 10213 3183 10168 3143 10131
TIME...MOT...LOC 0308Z 230DEG 40KT 3131 10197 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

24
1 follow-up statement
618 
WWUS54 KMAF 190330
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1030 PM CDT Wed Mar 18 2020

TXC329-190340-
/O.CAN.KMAF.SV.W.0016.000000T0000Z-200319T0400Z/
Midland TX-
1030 PM CDT Wed Mar 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MIDLAND COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for western
Texas.

LAT...LON 3129 10173 3148 10190 3165 10179 3165 10178
      3167 10178 3183 10168 3143 10131
TIME...MOT...LOC 0330Z 229DEG 35KT 3144 10171 

$$

TXC173-383-461-190400-
/O.CON.KMAF.SV.W.0016.000000T0000Z-200319T0400Z/
Glasscock TX-Reagan TX-Upton TX-
1030 PM CDT Wed Mar 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN GLASSCOCK...NORTHERN REAGAN AND NORTHEASTERN UPTON
COUNTIES...

At 1030 PM CDT, a severe thunderstorm was located 19 miles northeast
of Rankin, moving northeast at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Stiles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for western
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3129 10173 3148 10190 3165 10179 3165 10178
      3167 10178 3183 10168 3143 10131
TIME...MOT...LOC 0330Z 229DEG 35KT 3144 10171 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 6:28 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 18, 6:28 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
628 PM CDT Wed Mar 18 2020

.DISCUSSION...

Please see the 19/00Z aviation forecast discussion below.

&&

.AVIATION...

Initial round of convection has moved off northeast of KMAF while
additional -SHRA is developing west of KCNM and KPEQ. Looking for
another round of -SHRA ahead of a Pacific cold front this evening
with TEMPO TSRA possible in MVFR visibilities at KFST and KMAF
late this evening through the early morning hours at these TAF
sites. Variable and gusty winds in the 30 to 40 knot range will
be possible with SHRA/TSRA activity. Expect the Pacific cold front
to sweep from west to east before sunrise with VFR conditions
areawide, with southwesterly to westerly winds cranking up to
around 20 knots sustained with gusts over 30 knots by midday.

&&

.PREV DISCUSSION... /issued 245 PM CDT Wed Mar 18 2020/

DISCUSSION...

WV imagery shows the west coast upper trough has separated in two,
w/the southern portion just making landfall at Baja del Norte,
leaving progressive SW flow aloft over West Texas and Southeast New
Mexico.  Ahead of this feature, large-scale forcing has resulted in
convection developing from wrn Sonora to Far West Texas.  The latest
hi-res models bring this convection onto our higher terrain out west
over the next couple of hours.  12Z KMAF raob came in fairly
unimpressive, save for impressive deep-lyr shear (~50kts),
helicities (~ 150 m2/s2), and low LCL.  Raob indicated that upper-
lvl winds had increased to ~90kts, but models increase this to
120kts overnight.  Mid-lvl winds were 60kts, but these are forecast
to increase to 90kts tonight as well, yielding 0-6km bulk shear of
70-90kts.  Best lapse rates for hail look to stay just ahead
of/along the Pac front, which moves thru late tonight.  All that
said, instability in forecast soundings is initially tepid, but
increases overnight, suggesting this could be a late-night event.

The Pac front will scour moisture east as it plows thru the region
Thu. We've gone ahead and upgraded the watch for the
Guadalupes/Delawares, given strong mtn wave signatures in the progs.
Unfortunately, the Pac front will take temps to just below normal
Thu afternoon.  A secondary cold front late Thu night will then take
temps well-blo normal Fri/Sat, w/Sat being the coldest day this
forecast.  Dirty weak ridging sets in Sunday, however, for a rebound
to near-normal Sunday afternoon, and then temps into the 80s most
locations by Tue, which could be our warmest temps yet this year.
Aside from isolated convection ern fringes Thu night-Sat night,
extended grids stay dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  70  43  55 /  80   0  10   0
Carlsbad                       47  67  40  64 /  60   0   0   0
Dryden                         58  83  54  73 /  50   0  30   0
Fort Stockton                  54  74  47  66 /  70   0  10   0
Guadalupe Pass                 40  55  40  57 /  60   0   0   0
Hobbs                          47  65  38  59 /  70   0   0   0
Marfa                          44  69  39  69 /  80   0   0   0
Midland Intl Airport           54  70  44  58 /  80   0   0   0
Odessa                         54  69  44  58 /  80   0   0   0
Wink                           52  71  43  65 /  80   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 6 AM to 8 PM MDT Thursday for Eddy County
     Plains.

     High Wind Warning from 11 PM this evening to 8 PM MDT Thursday
     for Guadalupe Mountains of Eddy County.

TX...Wind Advisory from 7 AM to 9 PM CDT Thursday for Eastern
     Culberson County-Van Horn and Highway 54 Corridor.

     High Wind Warning from 11 PM this evening to 8 PM MDT Thursday
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

&&

70/70/70
Hazardous weather outlook, Mar 18, 4:42 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
442 PM CDT Wed Mar 18 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-192145-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
442 PM CDT Wed Mar 18 2020 /342 PM MDT Wed Mar 18 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A Tornado Watch is in effect until midnight CDT for Borden, Scurry,
Howard, Mitchell, Glasscock, and Reagan Counties.

Thunderstorms are expected today and tonight across the area. There
is an enhanced risk of severe storms across the eastern Permian
Basin with a slight risk of severe storms east of a Hobbs to
Marathon line. Large to very large hail, damaging wind, frequent
lightning, and a few tornadoes are possible.

High wind is likely across the Guadalupe Mountains beginning late
tonight. A High Wind Warning is in effect

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A High Wind Warning is in effect Thursday for the Guadalupe
Mountains. A Wind Advisory is in effect Thursday for Eddy and
Culberson Counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 18, 6:30 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
630 PM CDT Wed Mar 18 2020

TXZ047-048-190015-
Scurry TX-Borden TX-
630 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND EASTERN
BORDEN COUNTIES UNTIL 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Gail, moving northeast at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fluvanna.

A Tornado Watch remains in effect until midnight CDT for western
Texas.

LAT...LON 3253 10133 3267 10151 3297 10127 3296 10117
      3297 10105 3296 10076
TIME...MOT...LOC 2330Z 219DEG 35KT 3270 10137

24
Special weather statement, Mar 18, 8:30 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
830 PM CDT Wed Mar 18 2020

TXZ068-075-082-190215-
Pecos TX-Crane TX-Terrell TX-
830 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS...SOUTH CENTRAL
CRANE AND NORTH CENTRAL TERRELL COUNTIES UNTIL 915 PM CDT...

At 830 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Fort Stockton to 22 miles
northwest of Sanderson. Movement was northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Fort Stockton, Bakersfield, Girvin and Fort Stockton-Pecos County
Airport.

This includes Interstate 10 between mile markers 258 and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3061 10193 3019 10275 3083 10299 3129 10253
      3109 10235 3108 10237 3107 10233
TIME...MOT...LOC 0130Z 220DEG 33KT 3077 10288 3034 10270

24
Special weather statement, Mar 18, 8:36 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
836 PM CDT Wed Mar 18 2020

TXZ067-068-075-274-190215-
Pecos TX-Crane TX-Ward TX-Reeves County Plains TX-
836 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...EAST CENTRAL
REEVES...EASTERN WARD AND WEST CENTRAL CRANE COUNTIES UNTIL 915 PM
CDT...

At 836 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Grandfalls, or 21 miles northwest of Fort
Stockton, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans, Thorntonville, Grandfalls, Wickett, Royalty, Fort
Stockton-Pecos County Airport, Coyanosa, Imperial Reservoir,
Imperial, Roy Hurd Memorial Airport, Cordona Lake and Firestone Test
Track.

This includes the following highways...
 Interstate 10 between mile markers 249 and 257.
 Interstate 20 between mile markers 73 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3165 10295 3165 10290 3129 10252 3082 10300
      3117 10328
TIME...MOT...LOC 0136Z 222DEG 33KT 3115 10307

24
Special weather statement, Mar 18, 9:13 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
913 PM CDT Wed Mar 18 2020

TXZ050-051-060>063-067>069-075-190315-
Midland TX-Pecos TX-Martin TX-Andrews TX-Crane TX-Ector TX-
Glasscock TX-Upton TX-Ward TX-Winkler TX-
913 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...WESTERN
GLASSCOCK...ECTOR...SOUTHEASTERN ANDREWS...NORTHEASTERN WARD...
MIDLAND...SOUTHEASTERN WINKLER...SOUTHWESTERN MARTIN...CRANE AND
NORTHWESTERN UPTON COUNTIES UNTIL 1015 PM CDT...

At 913 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from West Odessa to 7 miles
southwest of Crane. Movement was northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Midland, Odessa, Monahans, Crane, Thorntonville, Goldsmith, Midland
International Air and Space Port, West Odessa, Cotton Flat, Crane
County Airport, Warfield, Roy Hurd Memorial Airport, Midland Airpark,
Skywest Airport, Monahans Sandhills State Park, Odessa Schlemeyer
Field, Penwell, Imperial, Pleasant Farms and Cordona Lake.

This includes Interstate 20 between mile markers 78 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until midnight CDT for western
Texas.

LAT...LON 3231 10238 3175 10168 3112 10262 3155 10296
TIME...MOT...LOC 0213Z 209DEG 30KT 3183 10248 3133 10245

24
Special weather statement, Mar 18, 9:17 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
917 PM CDT Wed Mar 18 2020

TXZ075-082-190315-
Pecos TX-Terrell TX-
917 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PECOS...SOUTHEASTERN
CRANE AND NORTH CENTRAL TERRELL COUNTIES UNTIL 1015 PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm 28
miles north of Sanderson, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Iraan, Iraan Municipal Airport, Bakersfield and Girvin.

This includes Interstate 10 between mile markers 278 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3043 10240 3055 10254 3094 10261 3109 10240
      3103 10229 3103 10221 3100 10219 3101 10218
      3099 10209 3100 10205 3098 10201 3099 10199
      3093 10192 3092 10188 3089 10189 3086 10185
      3080 10183 3076 10184 3073 10181
TIME...MOT...LOC 0216Z 222DEG 28KT 3055 10242

24
Special weather statement, Mar 18, 9:55 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
955 PM CDT Wed Mar 18 2020

TXZ062-063-069-070-190345-
Midland TX-Reagan TX-Glasscock TX-Upton TX-
955 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GLASSCOCK...
NORTHWESTERN REAGAN...SOUTHEASTERN MIDLAND AND CENTRAL UPTON COUNTIES
UNTIL 1045 PM CDT...

At 955 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of McCamey, moving northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rankin, Stiles and Midkiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until midnight CDT for western
Texas.

LAT...LON 3111 10213 3125 10226 3177 10178 3143 10145
TIME...MOT...LOC 0255Z 223DEG 41KT 3123 10211

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 8:30 PM CDTSpecial Weather StatementMAFPecos45 min
Mar 18, 8:36 PM CDTSpecial Weather StatementMAFWard39 min
Mar 18, 9:13 PM CDTSpecial Weather StatementMAFCrane, Ector, Midland62 min
Mar 18, 9:17 PM CDTSpecial Weather StatementMAFPecos58 min
Mar 18, 9:26 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Upton3 hr
Mar 18, 9:55 PM CDTSpecial Weather StatementMAFUpton50 min
Mar 18, 10:13 PM CDTSpecial Weather StatementMAFBorden, Howard, Martin, Midland62 min
Mar 18, 10:47 PM CDTTornado WarningMAFGlasscock, Reagan28 min
Mar 18, 10:50 PM CDTSevere Thunderstorm WarningMAFReagan33 min
Mar 18, 11:03 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton3 hr
Mar 18, 11:06 PM CDTSpecial Weather StatementMAFBorden, Glasscock, Howard, Mitchell, Scurry54 min
Mar 18, 11:12 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan14 min
Mar 18, 11:37 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Mar 19, 12:05 AM CDTSpecial Weather StatementMAFMitchell40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.